Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 237, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2005, 7:01 PM CDT for Carroll County, Greene County, Iowa. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 7:01 PM CDT (00:01 UTC)
- Expired
- Jul 25, 2005, 8:02 PM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:10 PM CDT | TSTM WND DMG | 4 E Glidden, IA | SEVERAL 4 TO 6 INCH TREE LIMBS DOWN. |
| Jul 25, 7:20 PM CDT | TSTM WND DMG | 10 Ssw Scranton, IA | SEVERAL 6 TO 8 INCH TREE LIMBS DOWN. ESTIMATED 60 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2018 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 260001 SVRDMX IAC027-073-260100- /O.NEW.KDMX.SV.W.0237.050726T0001Z-050726T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 701 PM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL IOWA. CARROLL COUNTY IN WEST CENTRAL IOWA. * UNTIL 800 PM CDT. * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF LAKE CITY TO 7 MILES SOUTHEAST OF MANNING...OR ALONG A LINE EXTENDING FROM 35 MILES SOUTHWEST OF FORT DODGE TO 60 MILES SOUTHWEST OF FORT DODGE...AND MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR RALSTON BY 710 PM CDT. NEAR SCRANTON BY 715 PM CDT. NEAR PATON BY 725 PM CDT. NEAR JEFFERSON MUNICIPAL AIRPORT BY 730 PM CDT. NEAR GRAND JUNCTION BY 740 PM CDT. NEAR RIPPEY BY 745 PM CDT. THE LOCATIONS OF WILLEY...CARROLL MUNICIPAL AIRPORT...LANESBORO... TEMPLETON...LIDDERDALE...DEDHAM...CHURDAN AND DANA ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. LAT...LON 4219 9509 4187 9509 4188 9418 4220 9418 $$ DONAVON
2 follow-up statements
000 WWUS53 KDMX 260028 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 728 PM CDT MON JUL 25 2005 IAC027-073-260100- /O.CON.KDMX.SV.W.0237.000000T0000Z-050726T0100Z/ CARROLL IA-GREENE IA- 728 PM CDT MON JUL 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GREENE AND CARROLL COUNTIES UNTIL 800 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF JEFFERSON TO COON RAPIDS...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST OF FORT DODGE TO 49 MILES SOUTHWEST OF FORT DODGE...AND MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR PATON BY 740 PM CDT. NEAR JEFFERSON MUNICIPAL AIRPORT BY 745 PM CDT. NEAR GRAND JUNCTION BY 755 PM CDT. NEAR RIPPEY BY 800 PM CDT. THE LOCATIONS OF SCRANTON...CHURDAN AND DANA ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. ANOTHER STORM CAPABLE OF 60 MPH WINDS IS LOCATED NEAR MANNING AND LIFTING NORTHEAST ACROSS THE COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4219 9509 4187 9509 4188 9418 4220 9418 $$ DONAVON
000 WWUS53 KDMX 260102 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT MON JUL 25 2005 IAC027-073-260112- /O.EXP.KDMX.SV.W.0237.000000T0000Z-050726T0100Z/ CARROLL IA-GREENE IA- 802 PM CDT MON JUL 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND CARROLL COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 759 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4219 9509 4187 9509 4188 9418 4220 9418 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:01 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 25, 3:01 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 301 PM CDT MON JUL 25 2005 .DISCUSSION...AT THE SFC THIS MORNING STATIONARY FRONT DIVIDES THE STATE. MAIN COLD FRONT STILL BACK NW OVER NORTH CENTRAL MN TO NORTH CENTRAL SOUTH DAKOTA. SECOND LOW OVER EASTERN COLORADO/WESTERN KANSAS. EARLY MORNING WAA CONVECTION OVER SOUTHEASTERN SECTIONS HAS LIFTED ENE ALONG LEADING EDGE OF LLJ/MOISTURE TRANSPORT. VIS IMAGERY SHOWS CLEARING WITH RAPID INSOLATION OVER THE FORECAST AREA WITH QUICK HEATING ATTM. DEW POINTS STILL IN THE 70S AND EXPECT EVAP- TRANS TO MOISTEN ATMOS AGAIN TODAY. WEST...MCS GETTING ORGANIZED OVER NORTH CENTRAL NE NEAR LOW AND AREA OF BEST CONVERGENCE. ALOFT ...DEEP MOISTURE PLUME AT H850 FROM NORTH DAKOTA...MN..IA SOUTH TO TEXAS THOUGH DRIER AIR IS BEING PULLED INTO BASE OF LOW ACROSS CENTRAL NE THIS AM. AT H700 ACTIVE PATTERN NOW IN PLACE WITH ONE WAVE OVER IA AND TWO UPSTREAM WAVES HEADING EAST...ONE LOCATED FROM THE BLACK HILLS SOUTH TO DENVER AND THE SECOND FROM MT TO NV. AT H500 MAIN SHORT WAVE TO BUST THE CURRENT PATTERN IS NOW STRETCHING FROM EASTERN WY TO WESTERN KS. AT H300 65-70 KT JET MAX NOW ROUNDING BASE OF PAC NW TROF AND HEADING INTO THE NORTHERN PLAINS. SHORT TERM (TONIGHT>THURS NIGHT)...CONCERNS CONTINUE FOR HEAT OVER THE SOUTH THROUGH EVENING BEFORE THE STORMS BLOW OUT TEMPS AND HUMIDITY TNT. WILL CONTINUE HEAT ADVISORY THROUGH 7 PM SOUTH. SEVERE CHANCES INCREASING THROUGH THE AFTERNOON AND EVENING HOURS AS WELL WITH DEFINITE POTENTIAL FOR HEAVY RAIN WITH STORMS. WITH WARM FRONT LIFTING NORTH THIS AFTERNOON FOCUS FOR NE/DAKOTA STORMS WILL BE TO TRACK ALONG AND JUST NORTH OF BOUNDARY. HIGH MLCAPE AGAIN WITH INCREASING BULK SHEAR THIS AFTERNOON/TNT WILL FIRE CONVECTION ALONG THE COLD FRONT WITH GREATEST SEVERE THREAT THIS EVENING AS SOME DISCRETE SUPERCELLS MAY FORM BEFORE THE LINE CONGEALS AND THE FRONT SLIDES SOUTHEAST. WITH MOISTURE TRANSPORT ACCELERATING IN THE AFTERNOON/EVE HOURS TOWARD NORTHERN IA...WILL BLANKET GREATEST RAINFALL THERE IN THE FIRST 6 HOURS WITH VALUES OF 1-2 INCHES WITH LOCALLY HIGHER AMOUNTS. AT PRESENT...BEST LIFT LOOKS TO BE HEADING NORTH OF BORDER. HAVE LOOKED AT FF POTENTIAL TNT AND AGAIN FEEL THAT OTHER THAN A FEW COUNTIES...WIDESPREAD ISSUES NOT AN IMMENSE CONCERN RIGHT NOW GIVEN THE HIGHER FFG OVER NORTH CENTRAL IA ATTM. MODELS CONTINUE TO INDICATE BEST LIFT SPLITTING OVERNIGHT WITH WAA ADVANCING INTO WI/SOUTHERN MN AND ANOTHER MAX OF LIFT/CONVERGENCE ALONG INCREASING LLJ TO THE SOUTHWEST COUPLED WITH H300 RR JET ENTRANCE REGION. STILL...WITH SUCH A STRONG FRONT MOST OF THE AREA SHOULD SEE 1-1.5 INCHES OF INTENSE RAIN AS THE FRONT/STORMS PASS. GFS STILL HANGING FRONT UP OVER N MISSOURI TUES PROVIDING OVERRUNNING PRECIP DURING THE DAY. STILL FEEL ITS OVERDONE AND HAVE CUT BACK EXCEPT ALONG THE BORDER. WITH MUCH COOLER AIR ARRIVING TUE/WED HIGHS WILL BE PLEASANT IN THE 70S THOUGH DRIER AIR NOT TO ARRIVE UNTIL TUES PM. MAV/MET GUIDANCE GOING IN THE UPPER 40S FAR NORTH TUES NIGHT BUT WITH SO MUCH RAINFALL TNT LOW 50S MORE LIKELY. THUR CONTINUES TO LOOK PLEASANT WITH ANOTHER POSSIBLE WEAK FRONTAL PASSAGE IN NW FLOW LATE IN DAY. WILL LEAVE DRY FOR NOW AS BEST LIFT LOOKS TO BE EAST/NORTH OF OUR AREA. EXTENDED (FRIDAY>MON)...NO MAJOR CHANGES TO EXTENDED GRIDS THIS PERIOD. BY FRIDAY...GRADUALLY WARMING UP WITH CONTINUED HINT AT NNW SHORT WAVES DROPPING SOUTHEAST WITH FLOW AROUND UPPER LVL TROUGH OVER HUDSON BAY. EITHER LATE FRI NIGHT OR SAT...SLIGHT CHANCE POPS WITH WAA RETURNING OVER AREA. TEMPS WARM FOR SUN AND MON WITH HIGHS BACK IN THE UPPER 80S TO LOWER 90S. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTH OF I80 THROUGH 7 PM THIS EVENING. && REV
Hazardous weather outlook, Jul 25, 1:23 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 123 PM CDT MON JUL 25 2005 IAZ004>007-015>017-023>028-033>039-044>050-261045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 123 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN AND NORTHWEST IOWA THROUGH THE AFTERNOON. THUNDERSTORMS WILL BECOME NUMEROUS AND INTENSIFY LATE THIS AFTERNOON AND EARLY EVENING. THE STORMS WILL THEN MOVE SOUTHEAST OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 4 PM AND 2 AM...ESPECIALLY TO THE NORTHWEST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY. THE MAIN THREAT WILL BE FOR HIGH WINDS OF UP TO 70 MPH AND FOR HAIL AROUND AN INCH IN DIAMETER. AN ISOLATED TORNADO IS POSSIBLE FROM 4 PM UNTIL 9 PM IN THE WEST AND NORTHWEST. HEAVY RAINFALL IS POSSIBLE WITH LOCAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 2 AM TUESDAY MORNING. IAZ057>062-070>075-081>086-092>097-261045- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 123 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGHS IN THE LOW TO MID 90S...ALONG WITH DEW POINT TEMPERATURES IN THE MID 70S WILL PRODUCE HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON. THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING...AND SPREAD SOUTHEAST THROUGH THE NIGHT. SOME OF THE STORMS MAY BE SEVERE AFTER 8 PM THIS EVENING UNTIL 3 AM TUESDAY. THE MAIN THREAT WILL FOR HIGH WINDS OF UP TO 65 MPH AND HAIL TO THE SIZE OF NICKELS. IN ADDITION...ISOLATED RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NON-SEVERE THUNDERSTORMS WILL END FROM NORTH WEST TO SOUTHEAST BY EARLY AFTERNOON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM THIS EVENING UNTIL 3 AM TUESDAY. JUNGBLUTH
In the hours before
Special weather statement, Jul 25, 5:28 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 528 PM CDT MON JUL 25 2005 IAZ033>038-044>048-057>060-070>072-081>082-092-260500- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MADISON-POLK-SAC-STORY- TAYLOR-UNION-WEBSTER- 528 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... GRUNDY... HAMILTON... HARDIN... POLK... STORY... WEBSTER... IN SOUTH CENTRAL IOWA MADISON... UNION... IN SOUTHWEST IOWA ADAIR... ADAMS... CASS... TAYLOR... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...ADEL...AMES...ATLANTIC...AUDUBON... BEDFORD...BOONE...CARROLL...CORNING...CRESTON...DENISON... DES MOINES...FORT DODGE...GREENFIELD...GRUNDY CENTER... GUTHRIE CENTER...IOWA FALLS...JEFFERSON...ROCKWELL CITY... SAC CITY...WEBSTER CITY AND WINTERSET. IAZ004>007-015>017-023>028-260300- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT- KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 528 PM CDT MON JUL 25 2005 ...TORNADO WATCH NUMBER 680 REMAINS VALID UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 13 COUNTIES IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... KOSSUTH... WINNEBAGO... WORTH... WRIGHT... IN NORTHEAST IOWA BREMER... IN NORTHWEST IOWA EMMET... PALO ALTO... POCAHONTAS... THIS INCLUDES THE CITIES OF...ALGONA...EAGLE GROVE...EMMETSBURG... ESTHERVILLE...FOREST CITY...GARNER...HAMPTON...HUMBOLDT... MASON CITY...NORTHWOOD...PARKERSBURG...POCAHONTAS AND WAVERLY. MYERS
Local storm report, Jul 25, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 5 E MANILLA 41.88N 95.14W
07/25/2005 60 MPH CRAWFORD IA TRAINED SPOTTER
TREE BRANCHES DOWN
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 29 min |
| Jul 25, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 38 min |
| Jul 25, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 48 min |
| Jul 25, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.